Admitted to the hospital with a small bowel obstruction and ileitis consistent with an exacerbation of Crohn disease, a man was given empiric antibiotic therapy and infliximab prior to consultation with gastroenterology. Gastroenterology recommended sending stool studies and initiating infliximab only after those studies were negative for infection. The stool studies were sent, but the primary team did not discontinue the infliximab. The patient was found to have Clostridium difficile infection. In the accompanying commentary, Frank I. Scott, MD, MSCE, and Gary R. Lichtenstein, MD, both of the University of Pennsylvania, provide an overview of Crohn disease, including symptoms, health risks for patients with the disease, and treatment strategies.
Inflicting ConfusionCommentary by Frank I. Scott, MD, MSCE, and Gary R. Lichtenstein, MD
A 26-year-old man with recently diagnosed Crohn disease presented to the emergency department with acute-onset abdominal pain, nausea, vomiting, anorexia, and an inability to pass gas. His white blood cell count was elevated and imaging revealed a small bowel obstruction and ileitis consistent with a Crohn flare. The patient was admitted to the medicine team, started on empiric antibiotics, and placed on bowel rest. The medicine team recently managed a patient with Crohn disease and a similar presentation in which a gastroenterology (GI) consult recommended infliximab therapy. After they concluded that this flare was similar in its degree of acuity as the prior patient's, the medicine team preemptively initiated infliximab therapy and called for a GI consultation. GI recommended sending stool studies, including for Clostridium difficile infection (CDI), and suggested infliximab therapy should be initiated only after the stool studies were negative for infection. However, while an order was placed for stool studies, the primary team did not discontinue the infliximab. The next day, an hour into the infliximab infusion, a stool study returned and confirmed CDI. Infliximab was discontinued at that point, and the patient was treated for the CDI with eventual improvement in his symptoms.